Acute liver failure is a rapid deterioration of the liver function, occurring even in young people or anyone who hasn’t suffered a pre-existing liver disease. It can cause serious complications like increasing pressure in the brain, and excessive bleeding.
The most common cause is an overdose of one common medication which might be in your home right now.
Acetaminophen and Acute Liver Failure
The statistics show that acetaminophen is the cause of over 2,600 hospitalizations, 56,000 visits to the emergency room, and around 460 death per year. This ingredient is included in many over-the counter drugs, like Tylenol, NyQuil, Excedrin, and Theraflu.
Even in low doses, taking acetaminophen for a longer period can harm your body. Majority of the reported acetaminophen overdoses have happened when people were using several acetaminophen drugs at a time, like taking a cold medicine and a painkiller at the same time.
This ingredient is toxic to the liver. The Journal of American Medical Association has published a study which shows that even if you take acetaminophen as directed, it can still damage your liver. There were 145 healthy participants separated in 3 groups. The participants from the first group were given acetaminophen/opioid combination; those from the second were given just acetaminophen; and the participants from the last group received a placebo.
The participants received only the recommended dose of acetaminophen. The study lasted for 2 weeks, and the results showed that the levels of an important liver enzyme in the participants from the two groups who received acetaminophen was significantly increased – from 31 to 44%. This suggested that acetaminophen was indeed damaging their liver.
This ingredient depletes the body of the antioxidant glutathione. If depleted too quickly, the liver can be stressed so much that it can lead to acute liver failure. Patients with acetaminophen poisoning receive an IV or glutathione shot when treated in an emergency room, in order to protect the liver.